Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 61, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 12, 2004, 3:05 PM CDT for Madison County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2004, 3:05 PM CDT (20:05 UTC)
- Expired
- Jul 12, 2004, 3:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:21 AM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 12, 10:21 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1021 AM CDT MON JUL 12 2004 .UPDATE... MID MORNING SFC ANALYSIS SHOWS A WEAK RIDGE POSITION FROM THE TX COASTLINE NE INTO THE LOWER TN VLY. A SFC TROUGH WAS LOCATED FROM THE OH RIVER (SDF-CVG VCNTY) THROUGH THE LAND BETWEEN THE LAKE AND INTO NRN MS. VIS IMAGERY AND KHTX RADARS SHOWING SCT CONVECTION FROM THE SRN CUMBERLAND PLATEAU SWD INTO EAST CENTRAL AL. MRNG RAOBS FROM OHX/BMX SHOW 3 KJ/KG CAPE UNMODIFIED...BUT MOISTURE LAYER FAIRLY SHALLOW. THUS WITH VERTICAL MIXING THIS AFTN EXPECT 20-30% COVERAGE AT BEST. WILL ADJUST POPS BASED ON VIS IMAGERY TRENDS (AND APPARENT CU/TCU BOUNDARY EVIDENT ALONG/EAST OF I-65). VERY STEEP LAPSE RATES AND DEEP VERTICAL MIXING WOULD BE CONDUCIVE TO ISOLD MICROBURST PRODUCING STORMS...AND WILL HAVE TO MONITOR STRONGER CELLS TODAY. TEMPS ALREADY RUNNING IN THE MID 80S IN MOST LOCATIONS...AND MAY NEED TO ADJUST TEMPS UP EAST OF I-65 BASED ON CURRENT TRENDS. DWPTS ARE ALSO FAIRLY OPPRESSIVE (M/U 70S)...SO WILL LIKELY ADD HEAT INDICES WORDING TO TEXT FOR THIS AFTN. UPDATE COMING SHORTLY. && .PREV DISCUSSION... FOR THE SHORTER TERM. UPPER RIDGING SHOULD CONTINUE ITS RETROGRESSION REACHING THE CONTINENTAL DIVIDE BY WED. THIS WILL PLACE THE VALLEY IN NW FLOW ALOFT THROUGH THE WEEKEND. THUS CHALLENGES REGARDING POPS... COVERAGE ETC ABOUND. HAVE KEEP A PERSISTENCE FORECAST GOING FOR THE FIRST FEW DAYS...WITH MAINLY AFTERNOON AND EVENING SHOWERS/T-STORMS. TEMPS HOWEVER SHOULD WARM OVER THE NEXT FEW DAYS...WARMING POSSIBLY TO THE MID 90S FOR PARTS OF NW AL...AKA FRANKLIN/LAWRENCE COUNTIES. HEAT INDICES FOR TUE/WED WILL WARM TO THE 100-103 RANGE FOR THE NW TOO...WILL NOTE THIS IN THE UPCOMING TEXT ZONES. FOR THE LONGER TERM...THE COLD FRONT BEING ADVERTISED PREVIOUSLY SHOULD MAKE A MOVE ACROSS THIS COUNTY WARNING AREA LATE WED/EARLY THU. WITH THE FRONT...WILL KEEP A CHANCE OF PRECIP IN FOR PARTS THE 1ST PARTS THUR...THEN GOING ON A DRY TREND FOR FRI/SAT. THE FRONT SHOULD START COMING BACK SUN/MON...THUS WILL ADD POPS TO THE FORECAST FOR SUN. THE BULK OF THE COLD AIR NORTH OF THE FRONT SHOULD REMAIN WELL NORTH OF THE VALLEY...THUS DAILY HIGH TEMPS IN THE MID/UPPER 80S FOR FRI-SUN SHOULD HOLD. THANKS SURROUNDING OFFICES FOR PRODUCTIVE AND HELPFUL INTER-SITE CHAT. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 15/CBD
Hazardous weather outlook, Jul 12, 1:30 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 130 PM CDT MON JUL 12 2004 ALZ001>010-016-TNZ076-096-097-131115- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 130 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS AREA WILL AID NORMAL DAYTIME HEATING...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON. FOR THE MOST PART...TYPICAL SUMMERTIME SHOWERS AND THUNDERSTORMS ARE EXPECTED...CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. HOWEVER...A FEW STRONGER STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...THE COMBINATION OF AFTERNOON TEMPERATURES IN THE LOWER TO MID 90S AND HIGH HUMIDITY VALUES WILL RESULT IN HEAT INDICES AROUND 100 DEGREES. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. INCREASING SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD FRONT WILL PUSH TEMPERATURES INTO THE LOW AND MID 90S TUESDAY AND WEDNESDAY. THESE WARMER TEMPERATURES...COMBINED WITH HIGHER RELATIVE HUMIDITIES...WILL RESULT IN HEAT INDICES OF 100 TO 105 DEGREES TUESDAY AND WEDNESDAY...ESPECIALLY ACROSS NORTHWEST ALABAMA. PERSONS ACROSS THE AREA ARE URGED TO TAKE PRECAUTIONS TO AVOID OR LIMIT EXPOSURE TO THE HEAT. A COLD FRONT IS FORECAST TO APPROACH THE REGION WEDNESDAY AFTERNOON ...DURING THE TIME OF PEAKING HEATING. THIS COMBINATION COULD PRODUCE A FEW STRONG THUNDERSTORMS...WHICH WOULD BE CAPABLE OF PRODUCING STRONG GUSTY WINDS. SOME UNCERTAINTY STILL EXISTS WITH THIS SYSTEM... SO BETTER DETAIL WILL BE AVAILABLE IN FURTHER OUTLOOKS. SLIGHTLY DRIER AND COOLER WEATHER IS EXPECTED FOR THE REMAINDER OF THE WORK WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 15/CBD
In the hours before
Special weather statement, Jul 12, 11:33 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1133 AM CDT MON JUL 12 2004 ALZ010-121730- DE KALB- 1133 AM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS ACROSS DEKALB COUNTY... AT 1130 AM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR IDER SOUTH TO NEAR SYLVANIA. ANOTHER CLUSTER OF STORMS WAS LOCATED BETWEEN FYFFE AND GERALDINE. THESE STORMS WERE MOVING SOUTHEAST AT AROUND 20 MPH. LOCATIONS IN THE PATH INCLUDE VALLEY HEAD...FORT PAYNE...MENTONE AND INTERSTATE 59. WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE STORMS. 15/CBD
Special weather statement, Jul 12, 1:40 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 140 PM CDT MON JUL 12 2004 ALZ005-006-008-121930- LIMESTONE-MADISON-MARSHALL- 140 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS ACROSS MADISON AND MARSHALL COUNTIES... AT 135 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM HAMPTON COVE SOUTH TO NEAR LAKE GUNTERSVILLE. MOVEMENT WAS SOUTHEAST AT AROUND 25 MPH. LOCATIONS IN THE PATH INCLUDE GRANT... GUNTERSVILLE...COLUMBUS CITY AND LAKE GUNTERSVILLE. WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE STORMS. BOATERS ALONG LAKE GUNTERSVILLE SHOULD SEEK SAFE HARBOR IMMEDIATELY. 15/CBD
Local storm report, Jul 12, 2:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 8 W GUNTERSVILLE 34.36N 86.41W
07/12/2004 MARSHALL AL LAW ENFORCEMENT
TREES DOWN ALONG HIGHWAY 69 NEAR SCANT CITY.
0208 PM TSTM WND DMG 4 W GUNTERSVILLE 34.36N 86.34W
07/12/2004 MARSHALL AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN NEAR WARRENTON.
&&
ELLIOTT/ALLENSpecial weather statement, Jul 12, 2:59 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 259 PM CDT MON JUL 12 2004 ALZ006-122100- MADISON- 259 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM IN NORTHEAST MADISON COUNTY... A STRONG THUNDERSTORM LOCATED OVER NORTHEAST MADISON COUNTY WILL MOVE SOUTH AND AFFECT NEW MARKET...DEPOSIT AND MAYSVILLE THROUGH 4 PM. WIND GUSTS TO 45 MPH AND SIGNIFICANT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AS THIS STORM MOVES OVER THE AREA. HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND TAKE COVER UNTIL THE STORM PASSES. PB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:48 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 42 min |
| Jul 12, 2:46 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 44 min |
| Jul 12, 3:23 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 37 min |
| Jul 12, 3:41 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 34 min |
| Jul 12, 4:57 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.